You get up in the morning, and your ears are ringing. They were okay yesterday so that’s strange. So now you’re wondering what the cause may be: lately, you’ve been keeping your music at a lower volume and you haven’t been working in a loud environment. But you did take some aspirin for your headache yesterday.
Might it be the aspirin?
You’re thinking to yourself “maybe it’s the aspirin”. You feel like you recall hearing that some medicines can bring about tinnitus symptoms. is aspirin one of those medicines? And if so, should you stop taking it?
Medication And Tinnitus – What’s The Link?
Tinnitus is one of those disorders that has long been reported to be linked to a variety of medications. But what is the truth behind these rumors?
It’s commonly assumed that a huge variety of medicines cause tinnitus or tinnitus-like symptoms. The reality is that there are a few kinds of medicine that can trigger tinnitus or tinnitus-like symptoms. So why do so many people believe tinnitus is such a common side effect? Well, there are a couple of theories:
- The condition of tinnitus is fairly common. More than 20 million individuals suffer from recurring tinnitus. When that many individuals suffer from symptoms, it’s inevitable that there will be some coincidental timing that appears. Unrelated tinnitus symptoms can start right around the same time as medication is taken. Because the timing is, coincidentally, so close, people make some erroneous (but understandable) assumptions about cause-and-effect.
- Many medicines can influence your blood pressure, which also can affect tinnitus.
- Beginning a new medication can be stressful. Or, in some situations, it’s the root cause, the thing that you’re taking the medication to deal with, that is stressful. And stress is a typical cause of (or exacerbator of) tinnitus symptoms. So in this instance, the tinnitus symptoms aren’t being caused by the medication. The whole experience is stressful enough to cause this type of confusion.
Which Medications Can Cause Tinnitus?
There is a scientifically proven connection between tinnitus and a few medications.
Strong Antibiotics And The Tinnitus Link
There are certain antibiotics that have ototoxic (ear harming) properties. Known as aminoglycosides, these antibiotics are quite powerful and are usually saved for specific instances. High doses have been found to result in damage to the ears (including creating tinnitus symptoms), so such dosages are usually avoided.
Blood Pressure Medicine
Diuretics are commonly prescribed for individuals who are dealing with hypertension (high blood pressure). When the dosage is considerably higher than usual, some diuretics will trigger tinnitus.
Aspirin Can Cause Ringing in Your Ears
It is feasible that the aspirin you took is causing that ringing. But here’s the thing: Dosage is once again extremely significant. Generally speaking, tinnitus starts at extremely high doses of aspirin. Tinnitus symptoms usually won’t be produced by standard headache doses. The good news is, in most situations, when you quit taking the huge doses of aspirin, the tinnitus symptoms will go away on their own.
Check With Your Doctor
Tinnitus may be able to be caused by several other uncommon medicines. And the interaction between some combinations of medicines can also create symptoms. So consulting your doctor about any medication side effects is the best strategy.
That said, if you start to notice ringing or buzzing in your ears, or other tinnitus-like symptoms, have it checked out. It’s hard to say for certain if it’s the medicine or not. Tinnitus is also strongly linked to hearing loss, and some treatments for hearing loss (like hearing aids) can help.